Volume 12, issue 1 (2008)

Download this article
Download this article For screen
For printing
Recent Issues

Volume 24, 1 issue

Volume 23, 7 issues

Volume 22, 7 issues

Volume 21, 6 issues

Volume 20, 6 issues

Volume 19, 6 issues

Volume 18, 5 issues

Volume 17, 5 issues

Volume 16, 4 issues

Volume 15, 4 issues

Volume 14, 5 issues

Volume 13, 5 issues

Volume 12, 5 issues

Volume 11, 4 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 3 issues

Volume 7, 2 issues

Volume 6, 2 issues

Volume 5, 2 issues

Volume 4, 1 issue

Volume 3, 1 issue

Volume 2, 1 issue

Volume 1, 1 issue

The Journal
About the Journal
Editorial Board
Editorial Interests
Editorial Procedure
Submission Guidelines
Submission Page
Ethics Statement
ISSN (electronic): 1364-0380
ISSN (print): 1465-3060
Author Index
To Appear
Other MSP Journals
Characteristic subsurfaces, character varieties and Dehn fillings

Steve Boyer, Marc Culler, Peter B Shalen and Xingru Zhang

Geometry & Topology 12 (2008) 233–297

Let M be a one-cusped hyperbolic 3–manifold. A slope on the boundary of the compact core of M is called exceptional if the corresponding Dehn filling produces a non-hyperbolic manifold. We give new upper bounds for the distance between two exceptional slopes α and β in several situations. These include cases where M(β) is reducible and where M(α) has finite π1, or M(α) is very small, or M(α) admits a π1–injective immersed torus.

characteristic subsurfaces, character varieties, Dehn filling
Mathematical Subject Classification 2000
Primary: 57M25, 57M50, 57M99
Received: 23 November 2006
Accepted: 31 October 2007
Published: 12 March 2008
Proposed: Cameron Gordon
Seconded: Joan Birman, Martin Bridson
Steve Boyer
Département de mathématiques
Université du Québec à Montréal
PO Box 8888
Postal Station Centre-ville Montréal
Quebec H3C 3P8
Marc Culler
Department of Mathematics, Statistics and Computer Science (M/C 249)
University of Illinois at Chicago
851 S Morgan St
Chicago, IL 60607-7045
Peter B Shalen
Department of Mathematics, Statistics and Computer Science (M/C 249)
University of Illinois at Chicago
851 S Morgan St
Chicago IL 60607-7045
Xingru Zhang
Department of Mathematics
SUNY at Buffalo
Buffalo NY 14260-2900